Tornadoes · United States · Colorado · 2009

EF0 tornado, Pritchett, Colorado, July 17, 2009

This EF0 tornado ran 4.0 miles across Bent and Baca counties on July 17, 2009, touching down at 6:55 PM MDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 17, 2009
Touchdown
6:55 PM MDT (00:55 UTC)
Lifted
7:01 PM MDT (01:01 UTC)
On the ground
6 minutes
Path length
4.0 miles (6.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Bent and Baca counties
Touchdown point
37.667, -102.968
Lift-off point
37.613, -102.996
Record number
0907171855-01

What the Weather Service recorded

A supercell thunderstorm produced a short-lived tornado.

A tornado formed in Bent County at 1755 MST, 21.3 miles north-northwest of Pritchett, and move south-southwest for 1.3 miles to the county line at 1757 MST, 20 miles north-northwest of Pritchett. The tornado continued moving south-southwest in Baca County for another 2.3 miles, and dissipated at 1801 MST. There was no known damage.

A tornado formed in Bent County at 1755 MST, 21.3 miles north-northwest of Pritchett, and move south-southwest for 1.3 miles to the county line at 1757 MST, 20 miles north-northwest of Pritchett. The tornado continued moving south-southwest in Baca County for another 2.3 miles, and dissipated 18.3 miles north-northwest of Pritchett at 1801 MST. There was no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jul 17, 3:10 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT FRI JUL 17 2009

.SHORT TERM...

(TONIGHT AND SATURDAY)

...MAIN CONCERN IS SVR THREAT LATE TODAY AND TOMORROW...

CURRENTLY A SFC TROUGH AXIS EXTENDS FROM ROUGHLY SYDNEY TO LIMON TO
KIM. W OF THE BOUNDARY WINDS ARE NE AND E OF THE BDRY IS SE. DWPTS
TO THE W ARE IN THE 40S AND 50S WITH 50S AND 60S TO THE EAST.
INSTABILITY WAS INCREASING TO OVER 1.0 TO 1.5K J/KG AND SHEAR WAS
50-60 KNOTS. RUC HODOGRAPHS WERE EITHER CYCLONICALLY CURVED OR
STRATIGHT LINE. HODOGRAPHS WERE A BIT ANTICYCLONICALLY CURVED OVER
THE FAR E PLAINS.

LATE TODAY AND TONIGHT...BIG HAIL IS THE NUMBER ONE THREAT TODAY
GIVEN THE HODOGRAPH SHAPES....ESPECIALLY OVER THE W 2/3RDS OF THE
PLAINS. OVER THE FAR E PLAINS HODOGRAPHS ARE MORE CONDUCIVE TO RIGHT
MOVG STORMS. WE ALREADY HAVE WATCHES TO THE N AND NE...AND EXPECT A
BOX OVER THE PLAINS REGION BY LATE THIS AFTERNOON. WILL HAVE TO
WATCH LLVL MSTR FOR W EXTENT OF SVR.

TOMORROW...SIMULATIONS SHOW BEST CAPES ALONG I-25 CORRIDOR SO
ANTICIPATE BEST CHANCE OF STRONGER STORMS ALONG E FACING SLOPES/ADJ
I-25 CORRIDOR. NO WELL DEFINED SHORT WAVE NOTED TOMORROW...BUT SHEAR
WILL ONCE AGAIN BE IN THE 40-50KNT RANGE.

.LONG TERM...

(SATURDAY NIGHT - FRIDAY)

WEATHER PATTERN WILL CONTINUE TO BE ACTIVE OVER THE EASTERN PLAINS
IN THE EXTENDED PERIOD. UPPER LEVEL RIDGE AXIS WILL REMAIN CENTERED
OVER THE SOUTHWESTERN U.S. WITH EASTERN PORTION OF OUR CWA IN
NORTHWEST FLOW ALOFT.

ON SUNDAY...SOUTHERLY SURFACE WINDS ON THE FAR EASTERN PLAINS ARE
EXPECTED AS LEE TROF DEVELOPS IN EASTERN COLORADO. BEST LOW LEVEL
MOISTURE WILL BE IN THE FAR EAST...WITH MUCH DRIER CONDITIONS
EXPECTED ELSEWHERE. KEPT CHANCE POPS IN THE FAR EAST DURING THE
AFTERNOON AND EVENING HOURS. WEAK DISTURBANCE DEPICTED BY GFS
EXPECTED TO MOVE THROUGH WESTERN KS...SO BEST DYNAMICS OFF TO THE
EAST OF THE CWA. TEMPERATURES WARM INTO THE UPPER 80S AND 90S AT THE
LOWER ELEVATIONS.

MONDAY...UPPER LEVEL LOW MOVES EAST THROUGH CANADA WITH RIDGE
BECOMING SOMEWHAT FLATTENED. SURFACE COOL FRONT PROGGED TO MOVE
THROUGH THE AREA DURING THE AFTERNOON. TIMING OF THIS FRONT WILL
CERTAINLY IMPACT TEMEPRATURES AND THUNDERSTORM CHANCES.
CURRENTLY...THE FRONT LOOKS A BIT EARLY IN THE DAY...SO ATMOSPHERE
MAY NOT HAVE ENOUGH TIME TO DESTABILIZE. LATER SHIFTS WILL HAVE TO
REFINE THE TIMING OF THE FRONT AND THE POPS.

TUESDAY...RIDGE AXIS REBUILDS OVER THE WESTERN PORTION OF THE U.S.
KEEPING CWA IN NORTHWEST FLOW ALOFT. MODELS ARE INDICATING A DEEPER
EASTERLY UPSLOPE FLOW ON THE PLAINS WITH MOISTURE POOLING ALONG THE
MOUNTAINS. THIS SET UP LOOKS A BIT BETTER FOR CONVECTION AND HAVE
BUMPED UP POPS SOME TO ACCOUNT FOR THIS POTENTIAL. HOWEVER...NO
DISCERNIBLE SHORTWAVE IN EITHER GFS OR ECMWF TO AID IN CONVECTIVE
DEVELOPMENT. KEPT BEST POPS CONFINED TO THE FRONT RANGE AND PLAINS.
ADDITIONAL MODEL RUNS AGAIN MAY HELP DIAGNOSE POTENTIAL FOR SEVERE
WEATHER.

FOR WEDNESDAY THROUGH FRIDAY...MODELS SHOW UPPER LEVEL RIDGE AXIS
SHIFTING EASTWARD WITH TIME. EXPECT WARMING TEMPS AND FEWER LATE DAY
THUNDERSTORMS SHOULD THE RIDGE AXIS BECOME CENTERED OVER THE CENTRAL
ROCKIES. STILL CANNOT RULE OUT A STRAY LATE DAY THUNDERSTORM OVER
THE MOUNTAINS AND PLAINS. STARK

&&

.AVIATION...

VFR CONDITIONS WILL PREDOMINATE TAF SITES NEXT 24H. CANT
RULE OUT A STRONG TSRA LATER TODAY AND TOMORROW AFTERNOON AT KPUB OR
KCOS...BUT THIS WILL BE DEPENDENT ON HOW FAR W THE LLVL MSTR GETS.
FOR TODAY...IT APPEARS BEST THREAT WILL BE FARTHER EAST W OF I-25.
TOMORROW WILL BE A BETTER CHANCE OF STRONGER THUNDER AT KCOS AND
KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/40
Hazardous weather outlook, Jul 17, 10:57 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1057 AM MDT FRI JUL 17 2009

COZ058>089-093>099-181400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1057 AM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER THE EASTERN PLAINS
THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS WILL BE
CAPABLE OF HAIL IN EXCESS OF 2 INCHES IN DIAMETER...WIND GUSTS
EXCEEDING 70 MPH AND ISOLATED TORNADOES.

A STRONG DISTURBANCE WAS MOVING SOUTH ACROSS THE HIGH PLAINS LATE
THIS MORNING. THIS DISTURBANCE...COMBINED WITH SUFFICIENT
INSTABILITY AND WIND SHEAR WILL ALLOW FOR A FEW SIGNIFICANT
SUPERCELL THUNDERSTORMS TO MOVE SOUTH ACROSS THE FAR EASTERN
PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING.

THE GREATEST THREAT OF SEVERE WEATHER WILL BE OVER THE EASTERN
PLAINS EAST OF THE INTERSTATE 25 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH THE PERIOD...WITH THE MOST NUMEROUS
STORMS EXPECTED ACROSS THE EASTERN MOUNTAINS AND PLAINS. THE MAIN
THREATS FROM MOST STORMS WILL BE LIGHTNING AND WIND GUSTS TO
AROUND 45 MPH. HOWEVER...A FEW STORMS ACROSS THE EASTERN PLAINS
COULD BECOME SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND
WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAINFALL MAY ALSO POSSIBLE
WITH A FEW STORMS...ESPECIALLY ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

34/34

In the hours before

Local storm report, Jul 17, 5:40 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             4 NNE CHIVINGTON        38.49N 102.49W
07/17/2009  M0.75 INCH       KIOWA              CO   TRAINED SPOTTER

0538 PM     HAIL             EADS                    38.48N 102.78W
07/17/2009  M1.75 INCH       KIOWA              CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 17, 5:56 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
556 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 NE SWEETWATER RESERVO 38.37N 102.73W
07/17/2009  M1.00 INCH       KIOWA              CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 17, 6:00 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             WILEY                   38.16N 102.72W
07/17/2009  M1.00 INCH       PROWERS            CO   LAW ENFORCEMENT

&&

KT
Local storm report, Jul 17, 6:18 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 SE MCCLAVE            38.11N 102.82W
07/17/2009  M2.75 INCH       BENT               CO   TRAINED SPOTTER

&&

KT
Local storm report, Jul 17, 6:41 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SE MCCLAVE            38.10N 102.81W
07/17/2009  M1.75 INCH       BENT               CO   TRAINED SPOTTER

&&

MN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

0.9 hours before the tornado, 249 km from the path. July 18, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -32450, lifted condensation level 3559 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 25 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-32450 J/kg
Surface CAPE
144 J/kg
Mixed-layer LCL
3559 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
9.8 K/km

Open this sounding in Storm Lab

The surface observations

Springfield/Comanche Natl Grass (SPD), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pueblo radar (KPUX), 139 km away, was scanning. The volume nearest the touchdown began at 00:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of July 17, 2009

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 1710:48 AM EDTEF1Pittsylvania, VA0.575$75,000
July 1711:02 AM EDTEF1Pittsylvania, VA0.6150$570,000
July 1711:25 AM EDTEF0Campbell, VA0.030$20,000
July 175:23 PM EDTEF0Beaufort, NC0.520
July 178:12 PM EDTEF0Beaufort, NC1.2100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.